Hail, Monroe
- When
- July 19, 4:57 PM CST
- Where
- Monroe County, 2.07 mi S of Avery
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -92.730
A very warm airmass was in place over Iowa. A cold front moved southeast into the state during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very warm airmass was in place over Iowa. A cold front moved southeast into the state during the afternoon and early evening hours. Temperatures ahead of the front were in the 90s, with dewpoints in the upper 60s to low 70s. There was little shear with 20 kts available. CAPE was around 2500 J/kg, with downdraft CAPE of 1200 J/kg. The freezing level was quite high, just under 15,000 feet with CAPE in the -10 to -30 C layer of the atmosphere around 600 J/kg. Isolated thunderstorms formed ahead of the cold front. One storm northeast of Albia in Monroe County pulsed and became severe. One inch diameter hail was reported with this cell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:44 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT FRI JUL 19 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 312 PM CDT FRI JUL 19 2013 WEAK AND ISOLATED PRECIPITATION HAS PERSISTED ACROSS CENTRAL IOWA THROUGHOUT THE DAY ALONG SURFACE TROUGH AHEAD OF COLD FRONT STILL LOCATED IN SD/MN. ENVIRONMENT IS FAVORABLE FOR DEVELOPMENT WITH 1500-2000 J/KG UNCAPPED CAPE AHEAD OF TROUGH...HOWEVER WEAK CAP IN PLACE NEAR TROUGH HAS KEPT DEVELOPMENT LIMITED. IN ADDITION...LACKLUSTER SHEAR HAS HELPED TO PREVENT STORMS FROM GROWING. ANTICIPATE VERY SCATTERED/ISOLATED SHOWERS/THUNDERSTORMS TO PERSIST THROUGHOUT THE LATE AFTERNOON AND EVENING HOURS BEFORE SYSTEM PUSHES SOUTH OF AREA AND FRONT MOVES IN. THERE IS A CHANCE THAT A STORM OR TWO MAY BE BRIEFLY SEVERE IF IT TAPS INTO AVAILABLE ENERGY. HAVE LOWERED TEMPERATURES A FEW DEGREES ESPECIALLY ACROSS THE NORTH WHERE DAYTIME HEATING WAS NOT AS STRONG. IN ADDITION FRONT WILL PUSH THROUGH EARLY IN THE PERIOD AND SKIES WILL REMAIN CLEAR ALLOWING FOR COOLING OVERNIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 312 PM CDT FRI JUL 19 2013 WEAK RIDGING WILL BE IN PLACE ACROSS IOWA EARLY SATURDAY WITH WEAK SUBSIDENCE A RELATIVELY TRANQUIL WEATHER. HOWEVER...WILL SEE INCREASING FORCING IN NORTHERN IOWA ALONG MID LEVEL BAROCLINIC ZONE AS DAY PROGRESSES. INCREASING THETA-E ADVECTION ALONG THIS THERMAL GRADIENT ALOFT WILL ALONG WITH THE INCREASING LIFT WILL BEGIN TO PRODUCE SOME LIGHT SHRA/TSRA IN THE FAR NORTH BY AFTERNOON WHILE THE SOUTH REMAINS QUIET. THIS THREAT AREA FOR PCPN WILL REMAIN IN THE NORTH ON SATURDAY NIGHT AHEAD OF A SHORTWAVE APPROACHING THE STATE LATE SAT NIGHT INTO SUNDAY. STRONGER MOISTURE ADVECTION AND LIFT ASSOCIATED WITH THIS SYSTEM WILL PRODUCE WIDESPREAD PRECIPITATION ACRS THE FORECAST AREA LATE SATURDAY NIGHT INTO SUNDAY. AS HAS BEEN DISCUSSED THE PAST SEVERAL DAYS...BROAD WEST NORTHWEST FLOW IS EXPECTED THROUGH THE FIRST HALF OF NEXT WEEK WITH SEVERAL SHORTWAVES MOVING THROUGH THE FLOW. A FEW DIFFERENT PERIODS OF THUNDERSTORMS ARE EXPECTED DURING THIS TIME. TEMPERATURES ARE FORECAST TO BE MUCH CLOSER TO NORMAL AS WELL. && .AVIATION...19/18Z ISSUED AT 1223 PM CDT FRI JUL 19 2013 FRONTAL BOUNDARY WILL CONTINUE TO PUSH SE THROUGH AREA THROUGH THE AFTERNOON AND EVENING. WINDS WILL BE NORTHWESTERLY BEHIND BOUNDARY AND SOUTHWESTERLY AHEAD OF BOUNDARY. MAY SEE TSRA/SHRA DEVELOPMENT ALONG FRONT AFFECT KDSM/KOTM LATE IN THE AFTERNOON...BUT HAVE ONLY INCLUDED VCSH MENTION ATTM WITH ANTICIPATED ISOLATED NATURE OF PRECIPITATION. WINDS WILL DECREASE THROUGH THE OVERNIGHT AND BECOME MORE NORTHERLY FOR END OF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...COGIL AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 426 PM CDT FRI JUL 19 2013 IAZ004>007-015>017-023>028-033>039-044>047-202130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 426 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ048>050-057>062-070>075-081>086-092>097-202130- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 426 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW ISOLATED STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AWB
The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454273.